Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 6, 2003, 3:01 PM CDT for Grundy County, Will County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:01 PM CDT (20:01 UTC)
- Expired
- Jul 6, 2003, 4:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Grundy County, IL, Will County, IL
The radar
The Chicago radar (KLOT), 37 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 11:45 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1041 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLOT 062001
SVRLOT
ILC063-197-062100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT SUN JUL 6 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST GRUNDY COUNTY IN NORTHEAST ILLINOIS
SOUTHWEST WILL COUNTY IN NORTHEAST ILLINOIS
* UNTIL 400 PM CDT
* AT 300 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GARDNER...OR ABOUT 9 MILES NORTH OF DWIGHT...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GARDNER AROUND 310 PM CDT.
BRACEVILLE AROUND 315 PM CDT.
DIAMOND AROUND 320 PM CDT.
BRAIDWOOD AROUND 330 PM CDT.
LAKEWOOD SHORES AROUND 340 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
QUARTER SIZE HAIL.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 4131 8798 4121 8802 4121 8820 4116 8828
4114 8839 4132 8845 4136 8825 4146 8785
$$
ALLSOPP
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 6, 2:00 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 200 PM CDT SUN JUL 6 2003 DISCUSSION FOR AFTERNOON GRIDS AND ZONES... SVR WX IN PROGRESS. SEE SWODY1 AND HWOLOT FOR DETAILS ON TSTM DVLPMT NXT 18 HRS. HAVE CHGD LTL IN GRIDS/ZONES XCP FOR WED-THU. HAVE INTODUCED MENTION OF PRECIP THIS PERIOD BASED ON 12Z MDL RUNS BRINGING ANOTHER COUPLE OF SHORT WAVES THRU NWLY H5 FLO DURG THIS PERIOD. OTRW LTL CHG TO FCST. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 6, 11:00 AM CDT, 4 hours 1 minute before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-071100-
HAZARDOUS WEATHER OUTLOOK/SUPPLEMENTAL
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SUN JUL 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
A WATCH BOX WILL BE ISSUED FOR THE ENTIRE AREA AROUND NOON.
FOLLOWING A LULL IN ACTIVITY THIS EVENING...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS AFTER MIDNIGHT IN AREAS NORTH OF ABOUT I
80...AND A SLIGHT RISK OF SEVERE STORMS SOUTH OF I 80.
DAMAGING WINDS WILL BE THE MAIN THREAT THIS AFTERNOON WITH ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.
THE PRIMARY THREAT TONIGHT WILL BE DAMAGING WINDS AND LARGE HAIL.
A MESOSCALE STORM SYSTEM OVER NORTHEAST IOWA LATE THIS MORNING
WILLBE TRACKING EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
AS IT DOES SO IT WILL BE MOVING INTO VERY UNSTABLE AIR OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA. DUE TO THE DEGREE OF INSTABILITY IN
PLACE...WITH SURFACE TEMPERATURES AROUND 90 AND DEW POINTS IN THE
LOWER AND MIDDLE 70S...SOME SUPERCELLS ARE POSSIBLE. WIND SHEAR
THROUGH THE MID LEVELS OF THE ATMOSPHERE MAY PROVIDE AN ENVIRONMENT
FAVORABLE FOR ROTATION.
ANOTHER MESOSCALE WEATHER SYSTEM IS EXPECTED TO BLOW UP THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT IN MINNESOTA AND TRACK
SOUTHEAST INTO OUR AREA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY
TEMPERATURES REACHING THE MID 90S...AND DEWPOINTS INTO THE 70S WILL
COMBINE TO PRODUCE HEAT INDICES APPROACHING 105 IN SOME AREAS.
PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING. SOME OF
THESE MAY BE SEVERE WITH ADDITIONAL HEAVY RAIN. DRIER AND COOLER
AIR IS EXPECTED LATER WEDNESDAY THROUGH FRIDAY. MORE THUNDERSTORMS
ARE POSSIBLE SATURDAY.
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND MAY BE NEEDED AGAIN
LATE TONIGHT...AFTER MIDNIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
MERZLOCKIn the hours before
Local storm report, Jul 6, 1:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0107 PM REDDICK IL 1.75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0107 PM 2 E BONFIELD IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 6, 1:46 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
146 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 W KANKAKEE IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY PUBLIC.
0143 PM KANKAKEE IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.
0143 PM BRADLEY IL .75 INCH HAIL
07/06/03 KANKAKEE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 6, 1:56 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM 3 W KANKAKEE IL 1 INCH HAIL
07/06/03 KANKAKEE HAIL LASTED 2-3
MINUTES. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 6, 2:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
205 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM WOODSTOCK IL .75 INCH HAIL
07/06/03 MCHENRY REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Jul 6, 2:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
207 PM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 PM ARLINGTON HGTS IL 1 INCH HAIL
07/06/03 COOK ARLINGTON HGTS &
DUNDEE. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:12 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 48 min |
| Jul 6, 1:54 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 36 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | LOT | Lake, McHenry | 47 min |
| Jul 6, 1:59 PM CDT | Special Marine Warning | LOT | 91 min | |
| Jul 6, 2:14 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 46 min |
| Jul 6, 2:25 PM CDT | Tornado Warning | LOT | Lake, McHenry | 50 min |
| Jul 6, 2:26 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle | 49 min |
| Jul 6, 3:08 PM CDT | Special Marine Warning | LOT | 52 min | |
| Jul 6, 3:12 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 63 min |
| Jul 6, 3:16 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 44 min |
| Jul 6, 3:18 PM CDT | Tornado Warning | LOT | Lake | 27 min |
| Jul 6, 3:25 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 50 min |
| Jul 6, 4:07 PM CDT | Special Marine Warning | LOT | 53 min | |
| Jul 6, 5:10 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Kane | 35 min |
| Jul 6, 5:13 PM CDT | Severe Thunderstorm Warning | LOT | DuPage | 32 min |
| Jul 6, 5:27 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 48 min |
| Jul 6, 5:32 PM CDT | Special Marine Warning | LOT | 58 min | |
| Jul 6, 5:32 PM CDT | Special Marine Warning | LOT | 58 min | |
| Jul 6, 5:40 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 50 min |
| Jul 6, 6:24 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Will | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.